Medical questions & health advice by board certified doctors
"Why do my hands and feet go numb?"
I am a 55 year old female and recently woke up from sleeping with a tingling sensation in my hands and feet. They felt like they were going numb. It lasted for 2 hours, but in short durations of about 30 minutes each episode. I have experienced this on only two separate occasions and was not taking any medications at the time. I haven't experienced it for about 3 months now. Once the sensation subsided I felt fine and had no other strange symptoms...until the second and final time this happened.
I suggest that you talk to your primary care doctor about these symptoms. Although it is quite common to have some numbness or tingling in a limb while sleeping due to laying on the limb and compressing the nerve, this would be unusual to happen in all four extremities at the same time. One possibility that I can think of would be a problem with your thyroid gland. Imbalances in the level of thyroid hormone can cause symptoms like this, usually also coupled with fatigue, weight changes, and changes in the texture of hair and skin. Another possibility would be a nutritional deficiency, particularly some types of B vitamin deficiencies can be associated with this. A common form of B vitamin deficiency, B12 deficiency, can be associated with chronic heartburn and gastritis, as well as other gastrointestinal problems. If you have any other medical problems, these may play a role. For example, diabetes can cause damage to nerves, leading to this type of sensation. Rarely toxins from the environment can cause nerve damage symptoms, but these are usually in certain types of industries, for example where exposure to heavy metals is a problem. Start by talking to your primary care doctor!
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.